Patient's Trypophobia Linked to Treatment With Gabapentin
A case published in the Journal of Clinical Psychopharmacology describes a patient who developed trypophobia reversibly associated with the medication gabapentin.
The 67-year-old woman was being treated with gabapentin 1800mg/day for paresthesia which had developed 5 years prior without any obvious triggers. While the treatment was effective, it led the patient to develop trypophobia, "a feeling of aversion or fear in response to visual images of arrays of small holes." Specifically, the patient had reported fear associated with traffic lights (which led to driving impairment), certain television images (eg, insect eyes), shower heads, and pictures of lotus flowers.
To reduce her dependence on gabapentin, and the trypophobia, the patient was started on duloxetine. During the periods when the patient was taking duloxetine monotherapy, trypophobia had been absent. Eventually the patient was treated with duloxetine 30mg twice daily with supplemental doses of gabapentin 300mg/day as needed. At this dose, her trypophobia no longer interfered with her daily functioning. It should be noted that the patient had been treated with duloxetine 40mg 3 times daily, which led her to discontinue gabapentin entirely, but due to insurance coverage issues, the dose of duloxetine needed to be reduced.
Based on the Naranjo Adverse Drug Reaction Probability Scale, this adverse event was found to be strongly linked to gabapentin (score of 8). The authors note that gabapentin is often used off-label to treat anxiety and social phobia, however in this patient, the effects were found to be paradoxical.
In vitro studies have shown that gabapentin binds with high-affinity to the α2δ subunit of voltage-activated calcium channels. "Different specific phobias have been associated with somewhat distinct patterns of metabolic activation in the brain," the authors write. "These findings might suggest that individual variations in the expression level and distribution of calcium channel subunits could play a role in determining susceptibility to the gabapentin-associated development of specific phobias."
They conclude by stating that more research is needed to understand the correlation, as this appears to be the first report of a specific phobia arising as an adverse event of medication.
For more information visit journals.lww.com.